Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 23, 2018, 12:56 PM MDT for Albany County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 12:56 PM MDT (18:56 UTC)
- Expired
- Jul 23, 2018, 3:57 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:30 PM MDT | FLASH FLOOD | Woods Landing, WY | MEDICINE BOW PHOTOGRAPHER TOOK PICTURE OF LARAMIE RIVER AT JELM SHOWING DEBRIS FLOW FROM UPSTREAM BADGER CREEK BURN SCAR. STATED THERE WAS BURN DEBRIS IN RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
903
WGUS55 KCYS 231856
FFWCYS
WYC001-232300-
/O.NEW.KCYS.FF.W.0014.180723T1856Z-180723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1256 PM MDT MON JUL 23 2018
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southern Albany County in southeastern Wyoming...
This includes the Badger Creek Fire Burn Scar.
* Until 500 PM MDT.
* At 1255 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
The Badger Creek Fire Burn Scar, Boswell Creek Campground, Woods
Landing, Miller Lake Campground, Evans Creek Campground and Woods
Landing-Jelm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive rainfall over the Badger Creek burn scar will result in
the possibility of debris flows moving through the Bear Creek Basin.
This includes the following drainages; Bear, Eagle, Shellrock, and
Jelm Creeks. The debris flow can consist of rock, mud, vegetation
and other loose materials.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4104 10624 4113 10601 4105 10599 4100 10605
4100 10622
$$
Hammer1 follow-up statement
777
WGUS75 KCYS 232157
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
357 PM MDT MON JUL 23 2018
WYC001-232207-
/O.CAN.KCYS.FF.W.0014.000000T0000Z-180723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-
357 PM MDT MON JUL 23 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN ALBANY COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. Do not
drive or walk into areas where water or debris is covering the
roadway.
LAT...LON 4104 10624 4113 10601 4105 10599 4100 10605
4100 10622
$$
HammerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:36 AM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 23, 11:36 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1136 AM MDT Mon Jul 23 2018 .UPDATE... Issued at 1054 AM MDT Mon Jul 23 2018 Had to increase PoPs for today to cover more area. Looking at SPC Mesoanalysis page, we are uncapped at this time and we are seeing fairly active convection along and east of a line from Torrington to Pine Bluffs. Latest HRRR also showing a line of strong to possibly severe thunderstorms moving off the Laramie Range this afternoon and tracking into the Panhandle this evening. Marginal Risk from SPC looking good and added possibility of severe thunderstorms into the forecast for this afternoon as surface based CAPEs on the order of 2500-3000 J/KG. Updates have been sent. UPDATE Issued at 537 AM MDT Mon Jul 23 2018 KCYS radar showed scattered showers and a few thunderstorms developing from southern Goshen County through eastern Laramie, Kimball and western Banner counties in region of lift ahead of upper jet max. This activity will continue through mid morning. && .SHORT TERM...(Today through Tuesday night) Issued at 315 AM MDT Mon Jul 23 2018 A upper high was centered over NM, with a trough from a low over central Manitoba Canada into ND. The flow aloft was westerly. Active convection accompanied a shortwave over KS. A weaker wave was generating light showers along the WY/CO border. The showers will linger into the early morning, along with patchy fog between Laramie and Cheyenne. Forecast concerns will focus on precipitation chances, risk for strong/severe convection and temperatures. Short range model/ensemble guidance consensus progs the NM upper high to drift westward into AZ during the next 12 to 36 hours. Meanwhile, the main storm track will remain confined to south-central Canada and northern tier CONUS. Convective coverage today and Tuesday will be less than last weekend as slightly drier air /precip water values 0.5 to 0.75 inch/ dominates the CWA. The best coverage of afternoon convection today will be over the southeast WY mountains/foothills. 700mb temperatures this afternoon will range from 10 deg Celsius east to 15 deg west. High temperatures Tuesday will be 10 degrees warmer with highs in the 80s to lower 90s. Isolated to scattered late afternoon and evening thunderstorms will develop from eastern WY into western NE ahead of an approaching cold front. Isolated strong to severe thunderstorms will be possible as MUCAPEs rise to 1000-2000 j/kg with 30-50kt low-mid level shear. The main threats would be large hail and wind gusts to 60 mph. .LONG TERM...(Wednesday through Sunday) Issued at 315 AM MDT Mon Jul 23 2018 The large scale pattern for the latter half of the week will be dominated by a upper ridge over the southwest CONUS and upper trough over the eastern CONUS. An active west-northwest flow aloft with embedded shortwaves will provide lift for periodic convection. A strong cold front for late July will dive south across the high plains early Wednesday and stall along the Laramie Range. Moist upslope and marginal instability will result in mainly scattered afternoon and evening showers and thunderstorms. Shear not all that impressive for organized convection, but precip water values around an inch will provide impetus for locally heavy rainfall. This weekend, the upper ridge builds into the Pacific Northwest, with a broad upper trough from the north-central to eastern CONUS. Scattered mainly diurnal convection Saturday decreases to isolated near the Laramie Range Sunday as warmer and drier air aloft returns. Temperatures will average 5-10 degrees below seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130 AM MDT Mon Jul 23 2018 Scattered showers are ongoing across portions of southeast Wyoming and the western Nebraska Panhandle, mainly east of I-25. Potential for thunderstorms will increase after 20z for areas along and west of I-25, with a threat for hail and gusty/erratic winds. Generally expect VFR conditions to prevail, but brief MVFR cigs/vsbys cannot be ruled out beneath heavier precipitation cores. Showers & storms should diminish after about 03z this evening. && .FIRE WEATHER... Issued at 315 AM MDT Mon Jul 23 2018 Fire weather concerns will be minimal this week. Cooler temperatures today following Sunday/s frontal passage, will be replaced by warmer temperatures Tuesday. Slightly drier aloft will reduce the coverage of showers and thunderstorms today and Tuesday. A stronger front will bring cooler than normal temperatures and scattered mainly afternoon and evening showers and thunderstorms Wednesday through Saturday. Winds will be light, except variable and gusty in and near thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...MAJ LONG TERM...MAJ AVIATION...CLH FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 23, 11:08 AM MDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1108 AM MDT Mon Jul 23 2018 NEZ002-003-019>021-054-055-095-096-241715- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 1108 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered afternoon thunderstorms will develop over the southeast Wyoming mountains and foothills, moving into the southern Panhandle along and south of a Scottsbluff to Alliance line. Severe weather is not expected with small hail and downburst winds to 40 mph expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated to scattered mainly afternoon and evening thunderstorms will develop Tuesday through Saturday. Severe thunderstorms are possible Wednesday through Friday afternoon through early evening with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will not be needed. WYZ101>119-241715- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1108 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered afternoon thunderstorms will develop over the southeast Wyoming mountains and foothills, moving east across extreme southeast Wyoming into the southern Panhandle by early evening. Some of these storms could become severe with quarter sized hail and downburst winds to 60 mph after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated to scattered mainly afternoon and evening thunderstorms will develop Tuesday through Saturday. Severe thunderstorms are possible Wednesday through Friday afternoon through early evening with large hail and damaging downburst winds. .Spotter information statement... Spotter activation may be needed this afternoon across extreme southeast Wyoming from Wheatland to Cheyenne and points east to the Nebraska stateline.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:15 PM MDT | Special Weather Statement | CYS | 45 min | |
| Jul 22, 6:56 PM MDT | Special Weather Statement | CYS | 49 min | |
| Jul 22, 7:37 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Jul 22, 7:43 PM MDT | Special Weather Statement | CYS | 47 min | |
| Jul 23, 1:47 PM MDT | Special Weather Statement | CYS | Converse | 43 min |
| Jul 23, 2:45 PM MDT | Special Weather Statement | CYS | Albany | 45 min |
| Jul 23, 3:35 PM MDT | Special Weather Statement | CYS | Albany | 55 min |
| Jul 23, 4:26 PM MDT | Special Weather Statement | CYS | Albany | 49 min |
| Jul 23, 5:09 PM MDT | Special Weather Statement | CYS | Albany | 66 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.